SSRI Antidepressants Linked to Upper GI Bleeds

0
627

ssri_tied_to_upper_gi_tract_bleedingRecently published research reports that even short-term exposure to selective serotonin reuptake inhibitor (SSRI) antidepressants can increase the user’s risk for upper gastrointestinal bleeding.

The researchers explored the risk for upper GI bleeding after shorter-term exposure to an SSRI using data from the Taiwan National Health Insurance Database, Medscape Medical News reports. They compared rates of antidepressant use for case and control periods with time windows of 7, 14, and 28 days. A total of 5377 patients with upper GI bleeding were enrolled. The multivariate adjusted odds ratio (OR) for the risk for upper GI bleeding after SSRI exposure was 1.67 for the 7-day window; 1.84 for the 14-day window; and 1.67 (for the 28-day window. In this study, men, as a group, showed a greater risk for GI bleeding than women.

The researchers, whose study was published online earlier this month in the American Journal of Psychiatry, note that short-term exposure to tricyclic antidepressants, serotonin-norepinephrine reuptake inhibitors (SNRIs), monoamine oxidase (MAO) inhibitors, and other antidepressants was not associated with an increased risk, according to Medscape Medical News, and they suggest that these drugs might be alternatives to SSRIs for patients with a history or GI bleeding or peptic ulcers.

SSRIs, which include Celexa (citalopram), Lexapro (escitalopram), Prozac (fluoxetine), Paxil (paroxetine), and Zoloft (sertraline), are the most commonly prescribed antidepressants, according to the Mayo Clinic, and they ease depression by affecting naturally occurring chemical messengers (neurotransmitters) that communicate between brain cells. Changing the balance of serotonin seems to help brain cells send and receive chemical messages, which boosts mood.

Fluoxetine and sertraline were both associated with an elevated risk for upper GI bleeding. For citalopram, paroxetine, and escitalopram, the findings fell short of statistical significance and the researchers say this may be due to the small sample size for the individual SSRIs.

Dr. Ching-Liang Lu of National Yang-Ming University in Taiwan, the lead author, told Medscape Medical News that more study is needed. Lu and his colleagues advise “close monitoring of signs of gastrointestinal bleeding may be warranted soon after beginning SSRI treatment.”